Drug-drug interaction (DDI), refers to unintentional modification of the effect of one drug by another when simultaneously administered. The interaction can cause a variety of actions, which may include a decrease, increase or null drug effect response(1).
Many patients may experience a drug-drug interaction. It is mainly considered a major issue in intensive care unit patients, with a greater chance of drug-drug interactions. Thus, physicians need to be more cautious about concomitant use of several drugs in such patients.
In general, drug-drug interactions are more likely to occur in specific populations, including critically ill patients, elderly patients as their organs function decreases with age, patients with co morbidities such as liver or renal diseases, immunosuppressed patients as in the case of organ transplant, use of multiple drugs by a single patient (polypharmacy) and drugs with narrow therapeutic index such as phenytoin. (2-5).
Changes of the pharmacokinetics of the drugs play an essential role in the DDIs process, it may involve changes in absorption of the drug through for example an increase or decrease intestinal motility. Also changes in drug metabolism, distribution and transport by plasma protein and excretion have been described. Furthermore, changes in pharmacodynamics (antagonism and synergism) of the drug are also as important in the DDIs process. (5)
Overall, drug-drug interactions may produce beneficial effects for some patients as in those with concomitant diseases, enhancing the effectiveness, and allowing for reduction in the doses. On the other hand, outcomes of drug-drug interactions may include changes in therapeutic response and toxicity of the drug, leading to an increase in health care costs and duration of hospital stay. (6).
When dealing with drug-drug interactions, an immediate action is important, including either dose adjustment or immediate cessation of the interacted combination if serious effects had occurred such as in cases with major drug-drug interactions, a category identified below.
Finally, it is important to increase awareness of all medical staff about the importance of identifying patients at risk, in addition of encouraging the use of software programs like drug.com, Medscape and others.